Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 71, NWS Portland, OR

May 8, 2021

NWS Portland, OR issued this small craft advisory at May 8, 2021, 3:10 AM PDT. It took effect at May 9, 2021, 12:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 8, 2021, 3:10 AM PDT (10:10 UTC)
In effect from
May 9, 2021, 12:00 PM PDT
Expired
May 9, 2021, 11:00 PM PDT
In force
11 hr
Issued by
NWS Portland, OR

The text

As transmitted.

667 
WHUS76 KPQR 081010
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
310 AM PDT Sat May 8 2021

PZZ255-275-082315-
/O.NEW.KPQR.SC.Y.0071.210509T1900Z-210511T0700Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
310 AM PDT Sat May 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FOR SUNDAY AFTERNOON THROUGH
MONDAY EVENING... 

* WHAT...North winds 15 to 25 kt, strongest in the afternoon and
  evenings. Choppy seas 6 to 8 ft. 

* WHERE...Coastal waters from Cascade Head to Florence, from the
  shore out 60 NM.

* WHEN...Sunday afternoon through Monday evening. 

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
4 follow-up statements
174 
WHUS76 KPQR 082033
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
133 PM PDT Sat May 8 2021

PZZ255-275-090945-
/O.CON.KPQR.SC.Y.0071.210509T1900Z-210511T0700Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
133 PM PDT Sat May 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON SUNDAY TO
MIDNIGHT PDT MONDAY NIGHT...

* WHAT...North winds 15 to 25 kt, strongest during the afternoon
  and evening hours.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...From noon Sunday to midnight PDT Monday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
391 
WHUS76 KPQR 090957
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
257 AM PDT Sun May 9 2021

PZZ250-270-092300-
/O.EXB.KPQR.SC.Y.0071.210509T2200Z-210510T0600Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
257 AM PDT Sun May 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 5
  to 8 feet.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Waters from Cape Shoalwater WA to Cascade 
  Head OR from 10 to 60 NM.

* WHEN...From 3 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ255-275-092300-
/O.CON.KPQR.SC.Y.0071.210509T1900Z-210511T0700Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
257 AM PDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
MIDNIGHT PDT MONDAY NIGHT...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 
  6 to 8 feet at 11 seconds expected.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...From noon today to midnight PDT Monday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
168 
WHUS76 KPQR 092041
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
141 PM PDT Sun May 9 2021

PZZ255-275-100945-
/O.CAN.KPQR.SC.Y.0071.000000T0000Z-210511T0700Z/
/O.NEW.KPQR.SC.Y.0072.210509T2200Z-210511T1200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
141 PM PDT Sun May 9 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt, strongest
  during the late afternoon and evening hours.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM and Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ250-270-100600-
/O.CON.KPQR.SC.Y.0071.210509T2200Z-210510T0600Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
141 PM PDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt, strongest
  during the late afternoon and evening hours.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
153 
WHUS76 KPQR 092043
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
143 PM PDT Sun May 9 2021

PZZ255-275-100945-
/O.CON.KPQR.SC.Y.0072.210509T2200Z-210511T1200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
143 PM PDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
TUESDAY...

* WHAT...North winds 15 to 25 kt, strongest during the late 
  afternoon and evening hours.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM and Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ250-270-100600-
/O.CON.KPQR.SC.Y.0071.210509T2200Z-210510T0600Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
143 PM PDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt, 
  strongest during the late afternoon and evening hours.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this small craft advisory went out at May 7, 9:22 PM PDT, 5 hours 48 minutes earlier.

Area forecast discussion, May 7, 9:22 PM PDT, 5 hours 48 minutes before
Area Forecast Discussion...Update
National Weather Service Portland OR
922 PM PDT Fri May 7 2021

.SYNOPSIS...Showers are coming to an end across most of the forecast
area this evening, with clearing skies for the lowlands. This will
set up a chilly morning where patchy frost cannot be ruled out,
especially for our cooler valley locations. A warm front will brush
the north coast with some light rain and drizzle Saturday, followed
by a few showers lingering into Sunday. High pressure builds in from
the Pacific for dry weather Monday through Wednesday, with the next
significant chance for rain expected toward the end of the week.

&&

.SHORT TERM...Tonight through Monday...Made a few updates to the
forecast this evening, mainly to increase PoPs for our north coastal
zones Saturday as a warm front pushes onshore from the Pacific. This
appears to be a high PoP/low QPF type event, where a lot of locations
will see a little bit of precip. Some of this will be in the form of
drizzle...tried to reflect this in the weather grids. Another change
to the forecast was to lower temps slightly for tonight, as dewpoints
are mostly in the mid 30s and skies are mostly clear now in the
Willamette Valley. Cannot rule out some patchy frost in our coldest
valley locations, but it probably wouldn't be widespread enough to
warrant a Frost Advisory. That said, it probably wouldn't hurt to
protect tender vegetation tonight in case temps dip a couple degrees
cooler than our forecast. The rest of short term discussion below
remains unchanged from this afternoon's AFD.  Weagle

The upper level trough responsible for bringing showers today
continues to drift eastward tonight while high pressure attempts to
build over the region. Some of the showers across the north have been
strong enough and deep enough to produce small hail. The colder pool
of air aloft has remained closer to the Seattle area as expected with
thunderstorms, however, still cannot rule out a brief and isolated
thunderstorm this evening should everything come together just right
from roughly an Aurora to Portland to Kelso line and eastward.

Skies will clear for the Willamette Valley and many other areas
tonight as the surface heating wanes along with the approaching
upper ridge. Dew points in the mid to upper 30s tonight will bring a
chilly night with many lowland areas being able to radiationally
cool under the clear skies and light winds. Don't think any records
are under a significant threat however morning lows in the mid 30s
are certainly possible with isolated locations	in the south valley
possibly reaching near freezing tonight.

The rest of the short term will see the upper ridge battling to push
inland as broader low pressure slowly departs eastward. A could of
very low amplitude shortwaves will transit across the region under
the dominant northwesterly flow on Saturday and again Sunday to
bring light precipitation chances to mainly northern portions of
the CWA. Expect light breezes to develop with each of these
disturbances but nothing overly significant. Temperatures will
remain on the cooler side of normal.

Sunday night will see the beginning of the upper pushing east in
earnest over the PacNW heralding another round of several days of
warm and dry weather. Temperatures on monday will return closer the
normal with valley temps likely reaching the mid 60s. /JBonk

.LONG TERM...Tuesday through Friday... Really no significant change
in the long term forecast. Deterministic models and their ensemble
constituents continue to remain in broad agreement of a mainly dry
and warm ridge to be over the region through at least Wednesday.
Temperatures appear to easily warm to near 10 degrees over normals
with valleys reaching the mid 70s. This will feel something like an
early summer pattern with afternoon sea breezes developing each
afternoon to limit how much heating occurs. Inversions over the
foothills should keep overnight temperatures warmer than the valleys
with low 50s appearing likely vs the 40s in the lower elevations.

Thursday becomes a bit more murky as there are varying differences
in just how long the ridge will keep influence over the area. Low
pressure is being shown to develop somewhere over the NEPac ocean in
differing strengths by the various global models. Regardless of the
primary operational solutions, Thursday appears to remain dry. By
Friday, there is somewhat better agreement the trough will have
significant influence over the area but just how much remains
questionable. Have brought in some low end precip chances for now
until larger scale details become clearer. /JBonk

&&

.AVIATION...Isolated showers mainly over the coastal mountains
and Cascades continue this evening under northwest flow aloft.
Showers will end overnight, but next system for Saturday is a
weak warm front that will brush the coast, coast range, and into
the south WA Cascades with light rain or drizzle. Valley areas
north of KSLE could see some sprinkles at times as well. Coastal
areas expected to remain VFR through about 16Z Sat then likely to
see MVFR cigs 015-025 develop with occasional visibility down to
3-4SM. For inland areas expect VFR to continue through Sat
evening, but will see cigs in the 040-060 range developing after
18Z. Brief MVFR is possible north of KPDX Sat afternoon.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...VFR expected next 24 hours, but cigs
expected to lower to near 040 after 18Z Sat. West-northwest winds
around 10 kt will ease overnight. /mh

&&

.MARINE...The northern waters sit in the post frontal environment
where some showers persist. Winds will be west-northwesterly
around 7 to 10 kt with gusts up to 15 kt except with brief
passing storms when gusts could reach near 20 kt. Seas will be 7
to 9 ft at 11 seconds over the next several hours. By Saturday
night, conditions should ease as cool air settles in. Winds
should ease and seas will subside to near 6 ft at 10 seconds.

A second weak front will approach the waters Saturday afternoon
bringing another round of precipitation although this system is
less organized than the last few. Winds will remain westerly 10
to 15kt with gusts to 20 kt through Saturday afternoon. Seas
will stay below 8 ft through this frontal passage. Through the
day on Sunday, high pressure will begin to build over the Pacific
but conditions will generally stay the same except for winds.
Winds will become northerly Sunday afternoon and increase.
Expecting winds 10-15 kt with gusts to 20 kt. The strongest winds
will be observed in the central waters. Could see an increased
wind wave bringing general seas to around 7 to 8 ft at 11
seconds. Conditions will settle Monday through mid week as a
thermally induced through develops.    -Muessle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.